Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

September 9, 2021Webster County, West Virginia

NWS Charleston, WV issued this special weather statement at Sep 9, 2021, 5:16 PM EDT for Webster County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2021, 5:16 PM EDT (21:16 UTC)
Expired
Sep 9, 2021, 6:00 PM EDT
In force
44 min
Issued by
NWS Charleston, WV
Hail
0.25 in
Wind
30

County Webster County, WV

The radar

The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS81 KRLX 092116
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
516 PM EDT Thu Sep 9 2021
 
WVZ028-519-521>523-526-092200-
Southeast Webster WV-Northwest Pocahontas WV-Northwest Webster WV-
Northwest Nicholas WV-Braxton WV-Southeast Randolph WV-
516 PM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of southwestern
Randolph, west central Pocahontas, north central Nicholas,
southeastern Braxton and Webster Counties through 600 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Holly River State Park, or 10 miles east of Sutton,
moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Webster Springs, Addison (Webster Springs), Cowen, Boggs, Diana,
Little Birch, Hacker Valley, Upper Glade, Bergoo, Waneta, Centralia
and Erbacon.

This includes Route 19 between mile markers 60 and 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3855 8080 3874 8052 3856 8016 3832 8015
      3828 8045 3840 8063
TIME...MOT...LOC 2115Z 310DEG 19KT 3862 8052 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Sep 9, 4:51 PM EDT, 25 minutes earlier.

Area forecast discussion, Sep 9, 4:51 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
451 PM EDT Thu Sep 9 2021

.SYNOPSIS...
A few storms possible today as an upper trough swings through.
High pressure for the remainder of the week. A warming trend is
then slated for late this weekend, and into next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 445 PM Thursday...

The forecast remains on track but did modify POPs and
thunderstorm probability slightly to account for current
observations and trends. Also, added slightly more cloud
coverage to make up for current ongoing convection.

As of 1135 AM Thursday...

Overall, no significant changes necessary to the near term
forecast. Fog/stratus layer has finally scattered out across the
CWA. Still looking at isolated showers and thunderstorms firing
up this afternoon and early evening due to influence of upper
trough and daytime heating. Any storms should dissipate after
sunset. Fog expected to develop again overnight, burning off
late am. Friday looks to be sunny, dry, and cool, under
influence of high pressure and northwesterly flow aloft.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM Thursday...

Upper ridging will move in for the weekend, pushing out the
upper troughing previously over the area. High pressure and
drier air dominate at the surface allowing for a warm and sunny
weekend. Flow at the upper levels will become more zonal toward
the end of the weekend heading into the new work week.

Saturday will be a bit warmer than the end of this week with
high temperatures right around or just below normal, with upper
70s to low 80s across the lowlands and mid 60s to 70s for the
higher elevations. Sunday will be even warmer with temperatures
up into the upper 80s for the lowlands and 70s to low 80s along
the mountains. A warming trend will continue into the beginning
of the new work week.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1250 PM Thursday...

High pressure hangs around at the surface to start the long term
period with dry and warm weather continuing into mid week. At
the upper levels, zonal flow continues to hold over the area,
with the models attempting to build upper level ridging back
into the area for Tuesday ahead of an approaching trough.
Temperatures are expected to peak on Tuesday with much of the
area reaching into the upper 80s to lower 90s across the
lowlands.

Chances for showers and thunderstorms will then likely return on
Wednesday as high pressure is pushed out and upper level
troughing approaches the area, moving in by the end of next
week. Current central guidance has temperatures cooling off a
bit by Thursday, closer to around normal.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
As of 125 PM Thursday...

Isolated showers and thunderstorms, mainly across north central
WV and the higher terrain, will create brief MVFR/IFR
restrictions, and brief gusty winds through 23Z. Otherwise,
areas outside of showers/storms will remain VFR with light
surface winds. After 06Z Friday, expecting fog to form again,
particularly in favored river valleys and in spots that receive
precipitation today, with local LIFR and VLIFR conditions.
After 14Z Friday expect a return of VFR with light surface
winds.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Greater coverage of showers/storms this
afternoon and evening may occur than currently forecast. Timing
and restrictions associated with fog overnight may vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    L    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 18Z FRIDAY...
River valley fog possible most mornings through early next week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JZ/CG
NEAR TERM...SL/JZ
SHORT TERM...CG
LONG TERM...CG
AVIATION...SL
Hazardous weather outlook, Sep 9, 3:28 AM EDT, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
328 AM EDT Thu Sep 9 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-100730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
328 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 9, 3:54 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
354 PM EDT Thu Sep 9 2021

WVZ031-039-040-092045-
Barbour WV-Harrison WV-Upshur WV-
354 PM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of north central
Upshur, northwestern Barbour and southern Harrison Counties through
445 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nutter Fort, or over Clarksburg, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksburg, Philippi, Bridgeport, Stonewood, Nutter Fort, Anmoore,
West Milford, Lost Creek, Volga, Century, Hodgesville, Galloway and
Despard.

This includes the following highways...
 Interstate 79 between mile markers 107 and 121.
 Route 50 in West Virginia between mile markers 74 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3898 8016 3907 8031 3910 8030 3912 8039
      3920 8051 3935 8036 3927 8019 3924 8016
      3924 8014 3919 8003
TIME...MOT...LOC 1954Z 293DEG 14KT 3924 8033

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

08
Special weather statement, Sep 9, 4:00 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT Thu Sep 9 2021

WVZ018-028-029-092045-
Calhoun WV-Gilmer WV-Braxton WV-
400 PM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of southeastern
Calhoun, southwestern Gilmer and northwestern Braxton Counties
through 445 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Arnoldsburg, or near Grantsville, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grantsville, Gassaway, Arnoldsburg, Cedar Creek State Park, Shock,
Millstone, Frametown, Wilsie, Rosedale, Mount Zion, Exchange, Orma,
Nicut, Stumptown, Cedarville and Normantown.

This includes Interstate 79 between mile markers 50 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3878 8120 3894 8112 3885 8073 3869 8072
      3861 8087
TIME...MOT...LOC 2000Z 294DEG 17KT 3883 8108

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

08
Special weather statement, Sep 9, 5:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
516 PM EDT Thu Sep 9 2021

WVZ028-519-521>523-526-092200-
Southeast Webster WV-Northwest Pocahontas WV-Northwest Webster WV-
Northwest Nicholas WV-Braxton WV-Southeast Randolph WV-
516 PM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of southwestern
Randolph, west central Pocahontas, north central Nicholas,
southeastern Braxton and Webster Counties through 600 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Holly River State Park, or 10 miles east of Sutton,
moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Webster Springs, Addison (Webster Springs), Cowen, Boggs, Diana,
Little Birch, Hacker Valley, Upper Glade, Bergoo, Waneta, Centralia
and Erbacon.

This includes Route 19 between mile markers 60 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3855 8080 3874 8052 3856 8016 3832 8015
      3828 8045 3840 8063
TIME...MOT...LOC 2115Z 310DEG 19KT 3862 8052

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:54 PM EDTSpecial Weather StatementRLXHarrison51 min
Sep 9, 4:00 PM EDTSpecial Weather StatementRLXBraxton, Calhoun45 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.